Alert archive / Georgia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 302, NWS Atlanta, GA

August 24, 2019Dodge County, Telfair County, Wheeler County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 24, 2019, 2:37 PM EDT for Dodge County, Telfair County, Wheeler County, Georgia. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2019, 2:37 PM EDT (18:37 UTC)
Expired
Aug 24, 2019, 3:15 PM EDT
In force
38 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dodge County, GA, Telfair County, GA, Wheeler County, GA

The radar

The Robins AFB radar (KJGX), 72 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 2:48 PM EDTTSTM WND DMG4 Ne Achord, GASEVERAL TREES REPORTED DOWN ALONG NEW BETHEL CHURCH ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2019-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 903 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2019-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
903 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

171 
WUUS52 KFFC 241837
SVRFFC
GAC091-271-309-241915-
/O.NEW.KFFC.SV.W.0302.190824T1837Z-190824T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
237 PM EDT Sat Aug 24 2019

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  East central Dodge County in central Georgia...
  North central Telfair County in central Georgia...
  West central Wheeler County in central Georgia...

* Until 315 PM EDT.

* At 237 PM EDT, a severe thunderstorm was located near Achord, or
  near McRae, and is nearly stationary.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  McRae, Helena, Chauncey, Jay Bird Springs, Little Ocmulgee State
  Park and Achord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3203 8291 3211 8307 3217 8301 3215 8299
      3220 8289 3220 8286 3219 8284
TIME...MOT...LOC 1837Z 022DEG 4KT 3216 8293 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:30 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 24, 1:30 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
130 PM EDT Sat Aug 24 2019

.UPDATE...

Updated for the 18Z Aviation Discussion.

&&

.PREV DISCUSSION... /Issued 1114 AM EDT Sat Aug 24 2019/

UPDATE...

For the most part, the forecast remains largely on track, with
only minor adjustments made based on the latest observations.
Ceilings have been slow to improve this morning across portions of
north and east Georgia, and scattered light showers have begun in
central Georgia. Scattered to numerous thunderstorms are expected
to develop during the afternoon hours. Deep Gulf moisture and precipitable
water values in excess of 2 inches could lend itself to the
possibility of locally heavy rainfall with any stronger storms
that occur.

King

PREV DISCUSSION... /Issued 743 AM EDT Sat Aug 24 2019/

.12Z AVIATION FORECAST DISCUSSION...

PREV DISCUSSION... /Issued 445 AM EDT Sat Aug 24 2019/

SHORT TERM /Today through Sunday/...

A weak frontal boundary is currently draped in the vicinity of far
north Georgia this morning. This front will get a southward push
today in the form of a back door/wedge front courtesy of surface
high pressure transitioning eastward across northern Maine and New
Brunswick. The boundary will interact with abundant Gulf moisture in
place across the area (PWs remain at 2+") today to generate
widespread shower and thunderstorm activity this afternoon and
evening. Locally heavy rainfall will again be possible with any
thunderstorm activity.

Cool easterly surface flow will set in tonight into Sunday as the
front makes steady progress south and westward. Some convection will
likely linger into the overnight hours into Sunday morning given the
progressing front. The wedge front looks to make it as far as
western and central Georgia on Sunday with cooler, more stable air
settling into much of the area. This will concentrate the highest
chance for convection across western and southern portions of the
area on Sunday, though some scattered activity will remain possible
farther north and east within the wedge.

Temperatures will begin to trend cooler today, though the most
noticeable temperature change will be on Sunday as cool easterly
flow sets in. High temperatures Sunday are forecast to be around 8-
10 degrees cooler than late August normals and may struggle to reach
80 degrees across much of north Georgia. This cooldown will provide
welcome relief from the persistently above normal temperatures this
August.

RW

LONG TERM /Sunday Night through Friday/...

The long term begins with much of the forecast area under the
influence of a wedge. Not confident how far south and west into
the area the wedge will reach...but probably all of north and a
good portion of central. The possible formation of a tropical
system off the coast of the Carolinas could serve to enhance the
easterly flow. Have kept mostly chance to likely pops area wide
through the middle of the week. Think the most favored area for
convection should be along/near the wedge boundary. An upper level
trough crosses the southeast on Tuesday and the wedge breaks down.
However another front looks like it is on track for Wednesday.
Pops begin to taper off Thursday and Friday as the upper flow
becomes more northwest. At least north GA feels the influence of
some drier air and have removed pops across the far north by
Thursday.

41

&&

.AVIATION...
18Z Update...
Mainly VFR conditions are expected through this afternoon as lowered
ceilings from earlier have scattered out and have been replaced
with a BKN cu field at 035-040. Scattered SHRA/TSRA is developing
across the forecast area, with peak coverage anticipated in the
mid-late afternoon. TEMPO groups for TSRA are in place at all
sites starting at 18-19Z. Some activity is moreover anticipated to
linger into the overnight hours until around 06-07Z. MVFR ceilings
will start to spread over TAF sites from east to west after 00Z
and drop down to IFR after 06-07Z, remaining through the morning
hours Sunday. Winds are expected to be E through the period,
starting out at 4-8 kts this afternoon then increasing to roughly
8-10 kts after 06Z.

//ATL Confidence...18Z Update...
Medium to high confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          83  66  79  67 /  50  40  30  40
Atlanta         88  68  78  69 /  70  70  50  50
Blairsville     79  62  72  62 /  60  40  40  40
Cartersville    88  68  80  69 /  60  50  50  50
Columbus        91  73  84  71 /  60  60  60  60
Gainesville     83  66  75  67 /  60  40  30  40
Macon           91  71  83  70 /  70  70  40  50
Rome            90  68  80  68 /  50  50  60  60
Peachtree City  89  68  81  69 /  70  70  50  60
Vidalia         91  72  86  71 /  70  70  50  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...King
LONG TERM....NListemaa
AVIATION...King
Hazardous weather outlook, Aug 24, 11:07 AM EDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1107 AM EDT Sat Aug 24 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1107 AM EDT Sat Aug 24 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected across much of north and
central Georgia this afternoon into tonight. A few storms could be
strong to severe with gusty winds, frequent lightning and locally
heavy rainfall possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Scattered to numerous thunderstorms are expected across much of north
and central Georgia through Thursday...mainly in the afternoons
and evenings. A few storms could be strong to severe with gusty
winds, frequent lightning and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Local storm report, Aug 24, 11:15 AM EDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1115 AM EDT SAT AUG 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     FLASH FLOOD      5 ESE RIDDLEVILLE       32.87N  82.59W
08/23/2019                   WASHINGTON         GA   LAW ENFORCEMENT

            LAW ENFORCEMENT RESCUED MOTORISTS WHO HAD BECOME
            STRANDED ALONG WILSON RD AFTER HEAVY RAINS HAD MADE THE
            ROAD IMPASSABLE.

&&

EVENT NUMBER FFC1900714

TV
Local storm report, Aug 24, 11:21 AM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1121 AM EDT SAT AUG 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     FLASH FLOOD      5 ESE RIDDLEVILLE       32.89N  82.58W
08/23/2019                   WASHINGTON         GA   LAW ENFORCEMENT

            LAW ENFORCEMENT RESCUED MOTORISTS WHO HAD BECOME
            STRANDED ALONG WILSON RD AFTER HEAVY RAINS HAD MADE THE
            ROAD IMPASSABLE.

&&

CORRECTED LOCATION

EVENT NUMBER FFC1900714

TV
Local storm report, Aug 24, 11:42 AM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1142 AM EDT SAT AUG 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     TSTM WND DMG     1 S MOXLEY              32.91N  82.40W
08/23/2019                   JEFFERSON          GA   EMERGENCY MNGR

            TREES WERE REPORTED DOWN ALONG US-1 NORTH OF WADLEY.
            TIME IS ESTIMATED BY RADAR.

&&

EVENT NUMBER FFC1900715

TV
Special weather statement, Aug 24, 1:00 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
100 PM EDT Sat Aug 24 2019

GAZ014-015-241730-
Dawson GA-Lumpkin GA-
100 PM EDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAWSON AND SOUTHERN
LUMPKIN COUNTIES UNTIL 130 PM EDT...

At 1259 PM EDT...a strong thunderstorm was over Dahlonega...moving
southwest at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Dahlonega, Dawsonville, Nimblewill, McKee, Juno and Auraria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3457 8389 3447 8392 3447 8393 3445 8392
      3445 8393 3443 8396 3441 8398 3440 8397
      3439 8398 3435 8398 3446 8425 3465 8408
TIME...MOT...LOC 1659Z 024DEG 7KT 3455 8403

WIND...40MPH
Special weather statement, Aug 24, 1:56 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
156 PM EDT Sat Aug 24 2019

GAZ097-098-111-112-241830-
Wheeler GA-Treutlen GA-Montgomery GA-Laurens GA-
156 PM EDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHEELER...
SOUTHWESTERN TREUTLEN...NORTHWESTERN MONTGOMERY AND SOUTHEASTERN
LAURENS COUNTIES UNTIL 230 PM EDT...

At 156 PM EDT...a strong thunderstorm was over Barnhill, or 8 miles
southwest of Soperton...moving west at 5 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Soperton, Lowery, Barnhill, Lothair and Landsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3242 8259 3223 8258 3217 8287 3242 8287
TIME...MOT...LOC 1756Z 084DEG 6KT 3233 8272

WIND...40MPH
Special weather statement, Aug 24, 2:35 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
235 PM EDT Sat Aug 24 2019

GAZ097-109>111-241900-
Wheeler GA-Telfair GA-Laurens GA-Dodge GA-
235 PM EDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHEELER...NORTHWESTERN
TELFAIR...SOUTHERN LAURENS AND DODGE COUNTIES UNTIL 300 PM EDT...

At 235 PM EDT...a strong thunderstorm was near Jay Bird Springs, or 7
miles north of McRae...moving west at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
McRae, Eastman, Helena, Milan, Chauncey, Jay Bird Springs, Achord,
Cedar Grove, Little Ocmulgee State Park and Godwinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3199 8308 3224 8318 3227 8289 3210 8283
TIME...MOT...LOC 1835Z 072DEG 8KT 3217 8294

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 8:15 PM EDTSevere Thunderstorm WarningFFCEmanuel, Treutlen30 min
Aug 23, 8:25 PM EDTSpecial Weather StatementFFCJefferson65 min
Aug 23, 8:37 PM EDTSpecial Weather StatementFFCBaldwin23 min
Aug 23, 9:30 PM EDTFlash Flood WarningFFCGlascock, Jefferson, Washington6 hr
Aug 23, 11:38 PM EDTSpecial Weather StatementFFCEmanuel52 min
Aug 24, 1:00 PM EDTSpecial Weather StatementFFCDawson, Lumpkin30 min
Aug 24, 1:56 PM EDTSpecial Weather StatementFFCTreutlen34 min
Aug 24, 2:35 PM EDTSpecial Weather StatementFFCDodge25 min
Aug 24, 2:42 PM EDTSpecial Weather StatementFFCFayette33 min
Aug 24, 2:43 PM EDTSpecial Weather StatementFFCForsyth, Hall32 min
Aug 24, 2:58 PM EDTSpecial Weather StatementFFCMeriwether32 min
Aug 24, 3:14 PM EDTSpecial Weather StatementFFCButts31 min
Aug 24, 3:16 PM EDTSpecial Weather StatementFFCToombs29 min
Aug 24, 3:29 PM EDTSevere Thunderstorm WarningFFCGilmer, Pickens46 min
Aug 24, 3:35 PM EDTSpecial Weather StatementFFCTelfair25 min
Aug 24, 3:40 PM EDTSpecial Weather StatementFFCPike35 min
Aug 24, 4:18 PM EDTSpecial Weather StatementFFCCoweta27 min
Aug 24, 4:20 PM EDTSpecial Weather StatementFFCClayton25 min
Aug 24, 4:21 PM EDTSpecial Weather StatementFFCUpson24 min
Aug 24, 4:22 PM EDTSpecial Weather StatementFFCJones38 min
Aug 24, 4:24 PM EDTSpecial Weather StatementFFCWilcox36 min
Aug 24, 4:47 PM EDTSpecial Weather StatementFFCCoweta43 min
Aug 24, 4:50 PM EDTSpecial Weather StatementFFCLamar25 min
Aug 24, 4:51 PM EDTSpecial Weather StatementFFCMonroe24 min
Aug 24, 5:00 PM EDTSpecial Weather StatementFFCGordon30 min
Aug 24, 5:01 PM EDTSpecial Weather StatementFFCPutnam29 min
Aug 24, 5:12 PM EDTSpecial Weather StatementFFCGwinnett33 min
Aug 24, 5:17 PM EDTSpecial Weather StatementFFCMonroe43 min
Aug 24, 5:20 PM EDTSpecial Weather StatementFFCTwiggs40 min
Aug 24, 5:25 PM EDTSpecial Weather StatementFFCLamar50 min
Aug 24, 5:34 PM EDTSevere Thunderstorm WarningFFCGwinnett26 min
Aug 24, 5:49 PM EDTSevere Thunderstorm WarningFFCBibb41 min
Aug 24, 7:10 PM EDTSpecial Weather StatementFFCChattahoochee, Dooly, Marion, Schley35 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.